Advertisement

Numerische Mathematik

, Volume 40, Issue 2, pp 229–243 | Cite as

Unicity of best one-sidedL1-approximations

  • Hans Strauß
Quotient-Difference Algorithm: Proof of Rutishauser's Rule

Summary

This paper deals with the problem of uniqueness in one-sidedL1-approximation. The chief purpose is to characterize finite dimensional subspacesG of the space of continuous or differentiable functions which have a unique best one-sidedL1-approximation. In addition, we study a related problem in moment theory. These considerations have an important application to the uniqueness of quadrature formulae of highest possible degree of precision.

Subject Classifications

AMS(MOS): 65D15 CR: 5.13 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bojanic, R., DeVore, R.: On polynomials of best one-sided approximation. Enseign. Math.12, 139–164 (1966)Google Scholar
  2. 2.
    Cheney, E.W., Wulbert, D.E.: The existence and unicity of best approximations. Math. Scand.24, 113–140 (1969)Google Scholar
  3. 3.
    DeVore, R.: One-sided approximation of functions. J. Approximation Theory1, 11–25 (1968)Google Scholar
  4. 4.
    DeVore, R.: Private communicationGoogle Scholar
  5. 5.
    Jones, R.C., Karlovitz, L.A.: Equioscillation under nonuniqueness in the approximation of continuous functions. J. Approximation Theory3, 138–145 (1970)Google Scholar
  6. 6.
    Karlin, S., Studden, W.J.: “Tchebycheff Systems: With application in Analysis and Statistics”. New York: Interscience, 1966Google Scholar
  7. 7.
    Krein, M.G.: The ideas of P.L. Chebyshev and A.A. Markov in the theory of limiting values of integrals and their further developments. Amer. Math. Soc. Transl.12, 1–122 (1951)Google Scholar
  8. 8.
    Meir, A., Sharma, A.: One-sided spline approximation. Studia Sci. Math. Hungar.3, 211–218 (1968)Google Scholar
  9. 9.
    Micchelli, C.A., Pinkus, A.: Moment theory for weak Chebyshev systems with applications to monosplines, quadrature formulae and best one-sidedL 1-approximation by spline functions with fixed knots. Siam J. Math. Anal.8, 206–230 (1977)Google Scholar
  10. 10.
    Pinkus, A.: One-sidedL 1-approximation by splines with fixed knots. J. Approximation Theory18, 130–135 (1976)Google Scholar
  11. 11.
    Sommer, M.:L 1-approximation by weak Chebyshev spaces. In: Approximation in Theorie und Praxis. Meinardus, G., 85–102. Mannheim: Bibliographisches Institut, 1979Google Scholar
  12. 12.
    Sommer, M., Strauß, H.: Eigenschaften von schwach tschebyscheffschen Räumen. J. Approximation Theory21, 257–268 (1977)Google Scholar
  13. 13.
    Stockenberg, B.: Subspaces of weak and oriented Tschebyschev-spaces. Manuscripta Math.20, 401–407 (1977)Google Scholar
  14. 14.
    Stockenberg, B.: On the number of zeros of functions in a weak Tchebyshev-space. Math. Z.156, 49–57 (1977)Google Scholar
  15. 15.
    Strauß, H.: Uniqueness inL 1-approximation for continuous functions. In: Approximation Theory, III. Cheney, E.W. (ed.), 865–870. New York: Academic Press, 1980Google Scholar
  16. 16.
    Strauß, H.: Eindeutigkeit in derL 1-Approximation. Math. Z.176, 63–74 (1981)Google Scholar
  17. 17.
    Ziegler, Z.: One-sidedL 1-approximation by splines of an arbitrary degree. In: Approximation with special emphasis on spline functions. Schoenberg, I.J. (ed.), 405–413. New York: Academic Press, 1969Google Scholar

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • Hans Strauß
    • 1
  1. 1.Institut für Angewandte MathematikUniversität Erlangen-NürnbergErlangenGermany (Fed. Rep.)

Personalised recommendations